Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Equivalence relations for homology cylinders and the core of the Casson invariant


Authors: Gwénaël Massuyeau and Jean–Baptiste Meilhan
Journal: Trans. Amer. Math. Soc. 365 (2013), 5431-5502
MSC (2010): Primary 57M27, 57N10, 20F38
DOI: https://doi.org/10.1090/S0002-9947-2013-05818-7
Published electronically: February 25, 2013
MathSciNet review: 3074379
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Sigma $ be a compact oriented surface of genus $ g$ with one boundary component. Homology cylinders over $ \Sigma $ form a monoid $ \mathcal {IC}$ into which the Torelli group $ \mathcal {I}$ of $ \Sigma $ embeds by the mapping cylinder construction. Two homology cylinders $ M$ and $ M'$ are said to be $ Y_k$-equivalent if $ M'$ is obtained from $ M$ by ``twisting'' an arbitrary surface $ S\subset M$ with a homeomorphism belonging to the $ k$-th term of the lower central series of the Torelli group of $ S$. The $ J_k$-equivalence relation on $ \mathcal {IC}$ is defined in a similar way using the $ k$-th term of the Johnson filtration. In this paper, we characterize the $ Y_3$-equivalence with three classical invariants: (1) the action on the third nilpotent quotient of the fundamental group of $ \Sigma $, (2) the quadratic part of the relative Alexander polynomial, and (3) a by-product of the Casson invariant. Similarly, we show that the $ J_3$-equivalence is classified by (1) and (2). We also prove that the core of the Casson invariant (originally defined by Morita on the second term of the Johnson filtration of $ \mathcal {I}$) has a unique extension (to the corresponding submonoid of $ \mathcal {IC}$) that is preserved by $ Y_3$-equivalence and the mapping class group action.


References [Enhancements On Off] (What's this?)

  • 1. Mamoru Asada and Hiroaki Nakamura, On graded quotient modules of mapping class groups of surfaces, Israel J. Math. 90 (1995), no. 1-3, 93-113. MR 1336318 (96j:57015)
  • 2. Emmanuel Auclair, Surfaces et invariants de type fini en dimension $ 3$, Ph.D. thesis, Université Joseph-Fourier - Grenoble I, 10 2006.
  • 3. Dror Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995), no. 2, 423-472. MR 1318886 (97d:57004)
  • 4. Riccardo Benedetti and Carlo Petronio, Reidemeister-Turaev torsion of $ 3$-dimensional Euler structures with simple boundary tangency and pseudo-Legendrian knots, Manuscripta Math. 106 (2001), no. 1, 13-61. MR 1860979 (2002g:57023)
  • 5. Joan S. Birman, On Siegel's modular group, Math. Ann. 191 (1971), 59-68. MR 0280606 (43:6325)
  • 6. Joan S. Birman and R. Craggs, The $ \mu $-invariant of $ 3$-manifolds and certain structural properties of the group of homeomorphisms of a closed, oriented $ 2$-manifold, Trans. Amer. Math. Soc. 237 (1978), 283-309. MR 0482765 (58:2818)
  • 7. N. Bourbaki, Éléments de mathématique. Fasc. XXXVII. Groupes et algèbres de Lie. Chapitre II: Algèbres de Lie libres. Chapitre III: Groupes de Lie, Hermann, Paris, 1972, Actualités Scientifiques et Industrielles, No. 1349. MR 0573068 (58:28083a)
  • 8. Dorin Cheptea, Kazuo Habiro, and Gwénaël Massuyeau, A functorial LMO invariant for Lagrangian cobordisms, Geom. Topol. 12 (2008), no. 2, 1091-1170. MR 2403806 (2009g:57020)
  • 9. D. R. J. Chillingworth, Winding numbers on surfaces. II, Math. Ann. 199 (1972), 131-153. MR 0321091 (47:9624)
  • 10. David Cimasoni and Vladimir Turaev, A generalization of several classical invariants of links, Osaka J. Math. 44 (2007), no. 3, 531-561. MR 2360939 (2008k:57023)
  • 11. Tim D. Cochran, Amir Gerges, and Kent Orr, Dehn surgery equivalence relations on $ 3$-manifolds, Math. Proc. Cambridge Philos. Soc. 131 (2001), no. 1, 97-127. MR 1833077 (2002c:57033)
  • 12. Tim D. Cochran and Paul Melvin, Finite type invariants of $ 3$-manifolds, Invent. Math. 140 (2000), no. 1, 45-100. MR 1779798 (2002a:57015)
  • 13. Kristell Dequidt Picot, Coeur de l'invariant de Casson et cobordismes d'homologie, Ph.D. thesis, Université de Nantes, 05 2005.
  • 14. Stefan Friedl, András Juhász, and Jacob Rasmussen, The decategorification of sutured Floer homology, J. Topol. 4 (2011), no. 2, 431-478. MR 2805998
  • 15. Stavros Garoufalidis, Mikhail Goussarov, and Michael Polyak, Calculus of clovers and finite type invariants of $ 3$-manifolds, Geom. Topol. 5 (2001), 75-108 (electronic). MR 1812435 (2002f:57025)
  • 16. Stavros Garoufalidis and Jerome Levine, Concordance and $ 1$-loop clovers, Algebr. Geom. Topol. 1 (2001), 687-697 (electronic). MR 1875612 (2002k:57054)
  • 17. -, Tree-level invariants of three-manifolds, Massey products and the Johnson homomorphism, Graphs and patterns in mathematics and theoretical physics, Proc. Sympos. Pure Math., vol. 73, Amer. Math. Soc., Providence, RI, 2005, pp. 173-203. MR 2131016 (2005m:57017)
  • 18. Mikhail Goussarov, Finite type invariants and $ n$-equivalence of $ 3$-manifolds, C. R. Acad. Sci. Paris Sér. I Math. 329 (1999), no. 6, 517-522. MR 1715131 (2000g:57019)
  • 19. -, Variations of knotted graphs. The geometric technique of $ n$-equivalence, Algebra i Analiz 12 (2000), no. 4, 79-125. MR 1793618 (2002g:57027)
  • 20. L. Guillou and A. Marin, Notes sur l'invariant de Casson des sphères d'homologie de dimension trois, Enseign. Math. (2) 38 (1992), no. 3-4, 233-290, with an appendix by Christine Lescop. MR 1189008 (94c:57030)
  • 21. Nathan Habegger, Milnor, Johnson, and tree level perturbative invariants, Preprint, 2000.
  • 22. K. Habiro and G. Massuyeau, From mapping class groups to monoids of homology cobordisms: a survey, Handbook of Teichmüller theory, Volume III, 465-529, IRMA Lect. Math. Theor. Phys., 17, Eur. Math. Soc., Zürich, 2012. MR 2952770
  • 23. Kazuo Habiro, Claspers and finite type invariants of links, Geom. Topol. 4 (2000), 1-83 (electronic). MR 1735632 (2001g:57020)
  • 24. Kazuo Habiro and Gwénaël Massuyeau, Symplectic Jacobi diagrams and the Lie algebra of homology cylinders, J. Topol. 2 (2009), no. 3, 527-569. MR 2546585
  • 25. Richard Hain, Infinitesimal presentations of the Torelli groups, J. Amer. Math. Soc. 10 (1997), no. 3, 597-651. MR 1431828 (97k:14024)
  • 26. Hugh M. Hilden, Representations of homology $ 3$-spheres, Pacific J. Math. 94 (1981), no. 1, 125-129. MR 625812 (82k:57001)
  • 27. Michael Hutchings and Yi-Jen Lee, Circle-valued Morse theory and Reidemeister torsion, Geom. Topol. 3 (1999), 369-396. MR 1716272 (2000h:57063)
  • 28. Dennis Johnson, An abelian quotient of the mapping class group $ {\mathcal {I}_g}$, Math. Ann. 249 (1980), no. 3, 225-242. MR 579103 (82a:57008)
  • 29. -, Quadratic forms and the Birman-Craggs homomorphisms, Trans. Amer. Math. Soc. 261 (1980), no. 1, 235-254. MR 576873 (81k:57010)
  • 30. -, Spin structures and quadratic forms on surfaces, J. London Math. Soc. (2) 22 (1980), no. 2, 365-373. MR 588283 (81m:57015)
  • 31. -, A survey of the Torelli group, Low-dimensional topology (San Francisco, Calif., 1981), Contemp. Math., vol. 20, Amer. Math. Soc., Providence, RI, 1983, pp. 165-179. MR 718141 (85d:57009)
  • 32. -, The structure of the Torelli group. II. A characterization of the group generated by twists on bounding curves, Topology 24 (1985), no. 2, 113-126. MR 793178 (86i:57011)
  • 33. -, The structure of the Torelli group. III. The abelianization of $ \mathcal {I}$, Topology 24 (1985), no. 2, 127-144. MR 793179 (87a:57016)
  • 34. Paul Kirk, Charles Livingston, and Zhenghan Wang, The Gassner representation for string links, Commun. Contemp. Math. 3 (2001), no. 1, 87-136. MR 1820015 (2002k:57012)
  • 35. Thang T. Q. Le, Jun Murakami, and Tomotada Ohtsuki, On a universal perturbative invariant of $ 3$-manifolds, Topology 37 (1998), no. 3, 539-574. MR 1604883 (99d:57004)
  • 36. Christine Lescop, A sum formula for the Casson-Walker invariant, Invent. Math. 133 (1998), no. 3, 613-681. MR 1645066 (2000c:57024)
  • 37. Jerome Levine, Homology cylinders: an enlargement of the mapping class group, Algebr. Geom. Topol. 1 (2001), 243-270 (electronic). MR 1823501 (2002m:57020)
  • 38. -, Addendum and correction to: ``Homology cylinders: an enlargement of the mapping class group'', Algebr. Geom. Topol. 2 (2002), 1197-1204 (electronic). MR 1943338 (2003k:57022)
  • 39. -, Labeled binary planar trees and quasi-Lie algebras, Algebr. Geom. Topol. 6 (2006), 935-948 (electronic). MR 2240921 (2007c:57005)
  • 40. Gwénaël Massuyeau, Invariants de type fini des variétés de dimension trois et structures spinorielles, Ph.D. thesis, Université de Nantes, 10 2002.
  • 41. Gwénaël Massuyeau, Finite-type invariants of $ 3$-manifolds and the dimension subgroup problem, J. Lond. Math. Soc. (2) 75 (2007), no. 3, 791-811. MR 2352736 (2008h:57021)
  • 42. -, Some finiteness properties for the Reidemeister-Turaev torsion of three-manifolds, J. Knot Theory Ramifications 19 (2010), no. 3, 405-447. MR 2646639
  • 43. Gwénaël Massuyeau and Jean-Baptiste Meilhan, Characterization of $ Y\sb 2$-equivalence for homology cylinders, J. Knot Theory Ramifications 12 (2003), no. 4, 493-522. MR 1985907 (2004f:57031)
  • 44. S. V. Matveev, Generalized surgeries of three-dimensional manifolds and representations of homology spheres, Mat. Zametki 42 (1987), no. 2, 268-278, 345. MR 915115 (89g:57015)
  • 45. Jean-Baptiste Meilhan, On surgery along Brunnian links in $ 3$-manifolds, Algebr. Geom. Topol. 6 (2006), 2417-2453. MR 2286031 (2008h:57034)
  • 46. Werner Meyer, Die Signatur von Flächenbündeln, Math. Ann. 201 (1973), 239-264. MR 0331382 (48:9715)
  • 47. John Milnor, A duality theorem for Reidemeister torsion, Ann. of Math. (2) 76 (1962), 137-147. MR 0141115 (25:4526)
  • 48. -, Lectures on the $ h$-cobordism theorem, Notes by L. Siebenmann and J. Sondow, Princeton University Press, Princeton, N.J., 1965. MR 0190942 (32:352)
  • 49. Shigeyuki Morita, Characteristic classes of surface bundles, Bull. Amer. Math. Soc. (N.S.) 11 (1984), no. 2, 386-388. MR 752805 (85j:55032)
  • 50. -, Characteristic classes of surface bundles, Invent. Math. 90 (1987), no. 3, 551-577. MR 914849 (89e:57022)
  • 51. -, Casson's invariant for homology $ 3$-spheres and characteristic classes of surface bundles. I, Topology 28 (1989), no. 3, 305-323. MR 1014464 (90h:57020)
  • 52. -, Families of Jacobian manifolds and characteristic classes of surface bundles. I, Ann. Inst. Fourier (Grenoble) 39 (1989), no. 3, 777-810. MR 1030850 (91d:32028)
  • 53. -, On the structure of the Torelli group and the Casson invariant, Topology 30 (1991), no. 4, 603-621. MR 1133875 (92i:57016)
  • 54. -, Abelian quotients of subgroups of the mapping class group of surfaces, Duke Math. J. 70 (1993), no. 3, 699-726. MR 1224104 (94d:57003)
  • 55. -, Casson invariant, signature defect of framed manifolds and the secondary characteristic classes of surface bundles, J. Differential Geom. 47 (1997), no. 3, 560-599. MR 1617632 (99h:57029)
  • 56. Tomotada Ohtsuki, Finite type invariants of integral homology $ 3$-spheres, J. Knot Theory Ramifications 5 (1996), no. 1, 101-115. MR 1373813 (97i:57019)
  • 57. -, Quantum invariants, Series on Knots and Everything, vol. 29, World Scientific Publishing Co. Inc., River Edge, NJ, 2002, A study of knots, 3-manifolds, and their sets. MR 1881401 (2003f:57027)
  • 58. Bernard Perron, Mapping class group and the Casson invariant, Ann. Inst. Fourier (Grenoble) 54 (2004), no. 4, 1107-1138. MR 2111023 (2005k:57035)
  • 59. Wolfgang Pitsch, Integral homology $ 3$-spheres and the Johnson filtration, Trans. Amer. Math. Soc. 360 (2008), no. 6, 2825-2847. MR 2379777 (2008m:57052)
  • 60. Takuya Sakasai, The Magnus representation and higher-order Alexander invariants for homology cobordisms of surfaces, Algebr. Geom. Topol. 8 (2008), no. 2, 803-848. MR 2443097 (2009g:57025)
  • 61. John Stallings, Homology and central series of groups, J. Algebra 2 (1965), 170-181. MR 0175956 (31:232)
  • 62. Vladimir Turaev, The Alexander polynomial of a three-dimensional manifold, Mat. Sb. (N.S.) 97(139) (1975 (in Russian). English translation: Math. USSR Sb., 26:313-329, 1975), 341-359, 463. MR 0383425 (52:4306)
  • 63. -, Euler structures, nonsingular vector fields, and Reidemeister-type torsions, Izv. Akad. Nauk SSSR Ser. Mat. 53 (1989 (in Russian). English translation: Math. USSR Izvestia, 34:627-662, 1990), no. 3, 607-643, 672. MR 1013714 (90m:57021)
  • 64. -, Torsion invariants of $ {\rm Spin}^c$-structures on $ 3$-manifolds, Math. Res. Lett. 4 (1997), no. 5, 679-695. MR 1484699 (98k:57038)
  • 65. -, Introduction to combinatorial torsions, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2001, Notes taken by Felix Schlenk. MR 1809561 (2001m:57042)
  • 66. Yuji Yokomizo, An $ {\rm Sp}(2g;\Bbb Z_2)$-module structure of the cokernel of the second Johnson homomorphism, Topology Appl. 120 (2002), no. 3, 385-396. MR 1897269 (2003b:57027)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57M27, 57N10, 20F38

Retrieve articles in all journals with MSC (2010): 57M27, 57N10, 20F38


Additional Information

Gwénaël Massuyeau
Affiliation: Institut de Recherche Mathématique Avancée, Université de Strasbourg & CNRS, 7 rue René Descartes, 67084 Strasbourg, France
Email: massuyeau@math.unistra.fr

Jean–Baptiste Meilhan
Affiliation: Institut Fourier, Université de Grenoble 1 & CNRS, 100 rue des Maths – BP 74, 38402 Saint Martin d’Hères, France
Email: jean-baptiste.meilhan@ujf-grenoble.fr

DOI: https://doi.org/10.1090/S0002-9947-2013-05818-7
Received by editor(s): July 28, 2011
Received by editor(s) in revised form: February 28, 2012
Published electronically: February 25, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society